Ohio, 2018Lake-Effect Snow in Ohio, November 9 to 10, 2018
November 9 to 10, 2018 · NWS CLE · 1 event in 1 county or zone
An area of low pressure moved through the eastern Great Lakes on the evening of November 9. Cold air wrapping behind the system allow for rain to change over to snow and for lake effect snow showers to develop over an open Lake Erie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved through the eastern Great Lakes on the evening of November 9. Cold air wrapping behind the system allow for rain to change over to snow and for lake effect snow showers to develop over an open Lake Erie. Snow began late on the 9th and continued through the late evening of the 10th. The most organized lake effect snow bands and heaviest snow fell in the morning hours of the 10th, as 6 to 8 inches of snow was reported by late morning in the hills near Interstate 90. Snow during this event primarily impacted the northern third of Ashtabula County. A maximum total of 11 inches of snow was recorded on the south side of the city of Ashtabula in Ashtabula County. Other selected storm totals include: 8 to 10 inches in Conneaut, 7 to 8 inches in North Kingsville, and 6 to 7 inches in Saybrook Township. Winds were fairly gusty during this event with wind speeds gusting to 35 mph during the late morning hours. Whiteout conditions caused significant traffic issues on local interstates and US highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 9, 7:18 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Nov 9, 7:18 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
718 PM EST Fri Nov 9 2018
.SYNOPSIS...
Low pressure over Lake Erie will move northward and reach Lake
Huron later this evening. A trough of low pressure will linger
across the central Great Lakes into early Saturday and then pivot
through the region. High pressure will move to the Ohio Valley
on Sunday morning.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Small band of showers has filled in across northern Ohio and
raised pops for a while this evening. Otherwise forecast remains
on track. The colder air is wrapping from the southwest around
the lake and sites across NW Ohio have transitioned back to
snow.
Previous discussion...A rather wintry weekend is in store for
the region as the arrival of arctic air produces a around of
lake effect snow in the snowbelt. As the surface low moves away
from the region this evening colder air will overspread the
area. Any lingering liquid precipitation will diminish or change
to snow showers. As the surface inversion deepens overnight an
increasing favorable environment for lake effect will develop in
the snowbelt. The inversion height will rise to over 10,000
feet east of CLE with moist conditions. However as indicated
yesterday...the fetch for heavy lake effect snow over ne OH and
nw PA does not appear to last long on Saturday. Initially this
evening we can expect a westerly flow which will produce snows
showers after midnight east of CLE along and near the lakeshore
with light accumulation. With the approach of the trough on
Saturday...winds will back more to the southwest Saturday
morning and keep the bulk of the LES bands offshore until near
midday. The wind will veer to the northwest and bring the
primary band inland and then weaker multi-bands will develop in
the shorter northwest fetch. Conditions begin to stabilize
Saturday afternoon as the inversion begins to lower. For now we
will issue a Winter Weather Advisory for Lake Effect snow for
all of Erie County PA for late tonight and much of Saturday. The
inversion will lower Saturday night and multi-banded LES will
gradually diminish.
Needless to say...temperatures will be below normal with lows in
the 20s mainly and highs in the 30s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Interesting scenario unfolding in the mid term forecast.
A surface ridge will briefly hold over the forecast area
on Sunday. A cold front will move across the region Sunday night
into Monday. An interesting scenario sets up Monday night into
Tuesday as a coastal storm begins to form. The 12Z models show an
inverted trough forming west of the Appalachians Monday night with
moisture streaming north into the eastern sections of the forecast
area. Precipitation type may likely be snow with this event. Both
the 12Z run of the GFS and ECMWF show a dip in temperatures with 850
mb temperatures ranging from -2 to -6 over the area. The models are
trending colder with this event. If the precipitation type remains
snow, it will be possible to pick up some accumulating snow over
most of eastern Ohio and NW PA by 12z Tuesday. After 12Z Tuesday,
the east coast storm will deepen creating a northerly flow over the
area. Strong cold air advection and wrap around moisture with this
system will keep snow showers over most of the forecast area. Lake
effect snow will likely develop Tuesday afternoon and Tuesday night
with the potential for more accumulating snow over the traditional
snow belt areas.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will build over the region on Wednesday. The models
show a few fast moving short waves rotating through the region on
Thursday and again Friday. These systems may bring brief periods of
precipitation over the region for the end of the week.
&&
.AVIATION /00Z Saturday THROUGH Wednesday/...
IFR conditions continue at CAK/YNG while everywhere else is MVFR
or better. Expecting mostly MVFR conditions through the night
and much of the day on Saturday, although some breaks are
possible. A few showers are ongoing this evening and sites
across NW Ohio have transitioned back to snow. Colder air will
overspread the region and other sites will transition to snow as
precipitation tapers off. The exception will be at ERI where
lake effect snow will develop overnight and continue at times
through the day on Saturday. Tried to time a window of heavier
snow in between 11-14Z and again after 18Z with IFR conditions
but these will likely need to be adjusted based on location of
lake effect snow bands. A few snow showers may also impact CLE
or YNG on Saturday afternoon but confidence is low on timing.
West to southwest winds will increase overnight with gust to
25-30 knots continuing through the afternoon on Saturday. A few
stronger gusts may be possible at ERI. Winds will shift to
northwesterly towards the end of the TAF cycle and start to
decrease.
OUTLOOK...Non-VFR lingering through Saturday night in the
snowbelt, especially near ERI with lake effect snow. IFR
possible again Monday night through Wednesday, mainly NE Ohio
and NW PA.
&&
.MARINE...
Low pressure will move north of Lake Erie this evening and deepen.
This low will slowly move to the northeast on Saturday. Winds will
shift to the southwest and eventually west overnight as this storm
exits the region. 850mb winds of 40-50knots will mix in the
boundary layer over the lake on Saturday. This will be more than
sufficient to produce west to northwest gale force winds over the
lake. A Gale Warning is in effect from 09Z to 18Z on Saturday. High
pressure will begin to build over the lake on Sunday. This will
maintain a westerly flow but wind speeds will gradually decrease. A
cold front will move across the lake on Monday. This will bring a
shift to a northwest wind Monday night. A coastal storm will
develop on Tuesday bringing a northerly wind flow over the lake for
the middle of the week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory from 3 AM to 5 PM EST Saturday for
PAZ001-002.
MARINE...Gale Warning from 4 AM to 1 PM EST Saturday for LEZ142>149-
162>169.
&&
SYNOPSIS...LaPlante
NEAR TERM...KEC/LaPlante
SHORT TERM...Garnet
LONG TERM...Garnet
AVIATION...KEC
MARINE...GarnetHazardous weather outlook, Nov 9, 3:27 PM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 PM EST Fri Nov 9 2018
OHZ003-006>010-017>023-027>033-036>038-047-102030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
327 PM EST Fri Nov 9 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-102030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
327 PM EST Fri Nov 9 2018
...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-089-PAZ003-102030-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Crawford-
327 PM EST Fri Nov 9 2018
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Lake Effect snows will develop along and near the Lakeshore later
this evening. An inch or so of accumulation is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Lake Effect snow on Saturday and Saturday evening could produce
accumulations of 2 to perhaps 4 inches in spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-002-102030-
Northern Erie-Southern Erie-
327 PM EST Fri Nov 9 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 5 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- November 9, 10:00 PM EST to November 10, 11:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of low pressure moved through the eastern Great Lakes on the evening of November 9. Cold air wrapping behind the system allow for rain to change over to snow and for lake effect snow showers to develop over an open Lake Erie. Snow began late on the 9th and continued through the late evening of the 10th. The most organized lake effect snow bands and heaviest snow fell in the morning hours of the 10th, as 6 to 8 inches of snow was reported by late morning in the hills near Interstate 90. Snow during this event primarily impacted the northern third of Ashtabula County. A maximum total of 11 inches of snow was recorded on the south side of the city of Ashtabula in Ashtabula County. Other selected storm totals include: 8 to 10 inches in Conneaut, 7 to 8 inches in North Kingsville, and 6 to 7 inches in Saybrook Township. Winds were fairly gusty during this event with wind speeds gusting to 35 mph during the late morning hours. Whiteout conditions caused significant traffic issues on local interstates and US highways.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, November 9 to 10, 20181 death · $20,000 · 7 events
- Lake-Effect Snow in Pennsylvania, November 9 to 10, 2018$175,000 · 2 events
- Strong Wind and Winter Weather in New York, November 9 to 10, 2018$24,000 · 26 events
- High Surf in Hawaii, November 9 to 11, 201812 events
- Heavy Snow in Wisconsin, November 9 to 10, 20182 events
- High Wind in Wyoming, November 9 to 10, 201860 kt wind · 2 events
- Heavy Snow in Minnesota, November 9, 20181 event
- Heavy Snow in Michigan, November 9 to 10, 20181 event
- High Wind in Alaska, November 9 to 10, 201852 kt wind · 1 event
- High Wind in Texas, November 9, 20181 event
- Heavy Snow in Wisconsin, November 9 to 10, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 9, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794550.